face wasting without hiv meds.
Oct 17, 2003
I am hoping you could perhaps give me an idea, i have recently started to experience significant lipoatrophy face loss from my face, especially at the top sides of my head under my hair. My cheeks do still look full, but it looks as if the upper half of my head is tightening up, does this sound crazy? I am not taking meds and i feel great, still. What i am wondering, is there anything i can take to reverse this facial wasting as megace or oxandrin or some nutritional stimulant? Please advise, i understand now what patients mean when they say they get discouraged with the wasting aids look, although i dont have the full look, the indicators I see are not so joyous.
Lost in a pickle in Texas
Response from Dr. Young
Dear Lost- sorry to hear about your situation.
You do point out a common misconception-- namely that HIV medications alone cause lipodystrophy. Recent studies make it painfully clear that other factors, like age, race, gender and most importantly, length and severity of HIV disease all can play a role in risk of lipo.
I wouldn't recommend oxandrolone for treatment, since this tends to make peripheral fat even thinner (this is why body builders like to use it), Megase might be of help, but mostly if your appetite is poor.
Before you jump into treatment for fat thinning, it'd be important to see if you need to be on HIV therapy (paradoxically)-- for low CD4 count and high viral loads are associated with increased risk of lipo and wasting. Indeed, when persons start on therapy, it is not unusual to actually gain weight.
Lastly, take a look at family photos-- do your parents or grandparents have similar facial features? I've misdiagnosed lipodystrophy on a couple of occasions, when what we were really seeing was normal aging-- that made my patients look like their parents.
I know this is not the panacea that you're looking for, but some (hopefully) helpful thoughts. Good luck and thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Could Runny Nose Be A Sign Of Primary HIV Infection
- Is Tingling In Feet An Early Sign Of HIV?
- Black Spots After Receiving Oral Sex Worried I Have HIV
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Headache After Anal Sex With Condom Does It Mean I Have HIV
- Sore On Tongue After Cunilingus Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.